MISCARRIAGE: Aspirin increases the risk

Not so long ago, aspirin was being hailed as the wonder drug of the century. Recent research has, however, revealed its dangers, and a new study has added to these concerns.


It shows that pregnant women shouldn’t be taking the painkillers as they can dramatically increase the risk of miscarriage.


But the danger isn’t just limited to aspirin. The risk also extends to paracetamol and other members of the family of NSAIDs (non-steroidal, anti-inflammatory drugs), researchers from the Kaiser Foundation Research Institute in California have discovered.


These common drugs increase the risk of miscarriage by up to 80 per cent, the research team found. The risk was increased if the woman was taking an NSAID when she conceived, or if she took an NSAID for longer than a week.


The risk was just as strong if the woman had regularly and continually taken an NSAID before she conceived, although paracetamol was the only NSAID not linked to this specific risk.


The researchers studied 1,055 pregnant women up to the 20th week of their pregnancy, of whom 53, or 5 per cent, said they had taken an NSAID around conception or during pregnancy.


(Source: British Medical Journal, 2003; 327: 368-71).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend